Logo eprints

Stochastic trade networks

Riccaboni, Massimo and Schiavo, Stefano Stochastic trade networks. Journal of Complex Networks, 2 (4). pp. 537-556. ISSN 2051-1310 (2014)

Full text not available from this repository.


This paper develops a simple network model to describe the dynamics of international trade flows. The result is achieved by means of the combination of two mechanisms of proportional growth: the first determines the formation of trade links (intensive margin of trade) and the second governs trade intensity (extensive margin of trade). With respect to recent network models of trade, our approach better fits the numbers of zeros and the degree distribution at different levels of aggregation from firms to national economies. Furthermore, we match a number of additional empirical regularities such as the high concentration of trade with respect to both products and destinations, and the relationship between node degree and node strength. These findings suggest that stylized facts are strongly interconnected across different levels of aggregation, so that a unifying explanation is called for. Our network model can be employed as a useful stochastic benchmark, similar to a generalized gravity model for both trade margins.

Item Type: Article
Identification Number: 10.1093/comnet/cnu025
Additional Information: Available online June 2014
Uncontrolled Keywords: International trade, Networks, Preferential attachment, Urn models, Proportional growth
Subjects: H Social Sciences > HB Economic Theory
H Social Sciences > HF Commerce
Research Area: Economics and Institutional Change
Depositing User: Caterina Tangheroni
Date Deposited: 21 May 2015 09:39
Last Modified: 21 May 2015 09:39
URI: http://eprints.imtlucca.it/id/eprint/2696

Actions (login required)

Edit Item Edit Item